Limits...
Anaphylactic reaction to intravenous corticosteroids in the treatment of ocular toxoplasmosis: a case report.

Fieß A, Halstenberg S, Fellas A, Frisch I, Steinhorst UH - J Med Case Rep (2014)

Bottom Line: We present the case of a 57-year-old Caucasian woman with an anaphylactic reaction after intravenous injection of prednisolone-21-hydrogensuccinate (Solu-Decortin® H) given for the treatment of toxoplasmosis-associated chorioretinitis.After oral application, no local or systemic reactions were observed for these two substances.For patients who react to a particular steroid, it is necessary to undergo allergological testing to confirm that the compound in question is indeed allergenic, and to identify other corticosteroids that are safe for future anti-inflammatory treatments.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Ophthalmology, Dr, Horst-Schmidt-Clinics, Wiesbaden, Germany. Achim.Fiess@hsk-wiesbaden.de.

ABSTRACT

Introduction: This case report presents for the first time an acute systemic allergic reaction to corticosteroids in a patient with ocular toxoplasmosis after treatment with intravenous cortisone, and discusses alternative treatments.

Case presentation: We present the case of a 57-year-old Caucasian woman with an anaphylactic reaction after intravenous injection of prednisolone-21-hydrogensuccinate (Solu-Decortin® H) given for the treatment of toxoplasmosis-associated chorioretinitis. Immediately after the injection, she developed an acute erythema of the legs and abdomen, angioedema, hypotension (blood pressure 80/40mmHg), tachycardia (heart rate 140/minute), hyperthermia (38.8°C), and respiratory distress. Allergological examinations showed a positive skin-prick test to prednisolone and methylprednisolone. In addition, an oral exposure test with dexamethasone (Fortecortin®) and betamethasone (Celestamine®) was conducted to find alternative corticosteroids for future treatments. After oral application, no local or systemic reactions were observed for these two substances.

Conclusions: This case report demonstrates that systemic allergic reactions are possible in patients with uveitis or other inflammatory ophthalmological conditions treated with intravenous corticosteroids. Intravenous administration of cortisone, for example, in the treatment of ocular toxoplasmosis, should always be conducted with caution because of a possible allergic reaction. For patients who react to a particular steroid, it is necessary to undergo allergological testing to confirm that the compound in question is indeed allergenic, and to identify other corticosteroids that are safe for future anti-inflammatory treatments.

No MeSH data available.


Related in: MedlinePlus

Fundus examination of the left eye after vitrectomy revealed a clearer insight, and chorioretinal scars.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4230808&req=5

Figure 4: Fundus examination of the left eye after vitrectomy revealed a clearer insight, and chorioretinal scars.

Mentions: The postoperative examination of her left eye revealed chorioretinal scars and infiltrates (Figure 4). Her right eye was still unremarkable. Fluorescein angiography of her left eye also revealed hyperfluorescent intraretinal infiltrates of the temporal hemisphere and a scar of the inferotemporal retinal vein branch (Figure 5). Her visual acuity recovered to right eye 20/20 and left eye 20/40.


Anaphylactic reaction to intravenous corticosteroids in the treatment of ocular toxoplasmosis: a case report.

Fieß A, Halstenberg S, Fellas A, Frisch I, Steinhorst UH - J Med Case Rep (2014)

Fundus examination of the left eye after vitrectomy revealed a clearer insight, and chorioretinal scars.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4230808&req=5

Figure 4: Fundus examination of the left eye after vitrectomy revealed a clearer insight, and chorioretinal scars.
Mentions: The postoperative examination of her left eye revealed chorioretinal scars and infiltrates (Figure 4). Her right eye was still unremarkable. Fluorescein angiography of her left eye also revealed hyperfluorescent intraretinal infiltrates of the temporal hemisphere and a scar of the inferotemporal retinal vein branch (Figure 5). Her visual acuity recovered to right eye 20/20 and left eye 20/40.

Bottom Line: We present the case of a 57-year-old Caucasian woman with an anaphylactic reaction after intravenous injection of prednisolone-21-hydrogensuccinate (Solu-Decortin® H) given for the treatment of toxoplasmosis-associated chorioretinitis.After oral application, no local or systemic reactions were observed for these two substances.For patients who react to a particular steroid, it is necessary to undergo allergological testing to confirm that the compound in question is indeed allergenic, and to identify other corticosteroids that are safe for future anti-inflammatory treatments.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Ophthalmology, Dr, Horst-Schmidt-Clinics, Wiesbaden, Germany. Achim.Fiess@hsk-wiesbaden.de.

ABSTRACT

Introduction: This case report presents for the first time an acute systemic allergic reaction to corticosteroids in a patient with ocular toxoplasmosis after treatment with intravenous cortisone, and discusses alternative treatments.

Case presentation: We present the case of a 57-year-old Caucasian woman with an anaphylactic reaction after intravenous injection of prednisolone-21-hydrogensuccinate (Solu-Decortin® H) given for the treatment of toxoplasmosis-associated chorioretinitis. Immediately after the injection, she developed an acute erythema of the legs and abdomen, angioedema, hypotension (blood pressure 80/40mmHg), tachycardia (heart rate 140/minute), hyperthermia (38.8°C), and respiratory distress. Allergological examinations showed a positive skin-prick test to prednisolone and methylprednisolone. In addition, an oral exposure test with dexamethasone (Fortecortin®) and betamethasone (Celestamine®) was conducted to find alternative corticosteroids for future treatments. After oral application, no local or systemic reactions were observed for these two substances.

Conclusions: This case report demonstrates that systemic allergic reactions are possible in patients with uveitis or other inflammatory ophthalmological conditions treated with intravenous corticosteroids. Intravenous administration of cortisone, for example, in the treatment of ocular toxoplasmosis, should always be conducted with caution because of a possible allergic reaction. For patients who react to a particular steroid, it is necessary to undergo allergological testing to confirm that the compound in question is indeed allergenic, and to identify other corticosteroids that are safe for future anti-inflammatory treatments.

No MeSH data available.


Related in: MedlinePlus